Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 313, NWS Springfield, MO

October 6, 19985 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Oct 6, 1998, 7:56 AM CDT for 5 counties in Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 1998, 7:56 AM CDT (12:56 UTC)
Expired
Oct 6, 1998, 1:45 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Dent County, MO, Douglas County, MO, Howell County, MO, Shannon County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 137 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 061257
FFWSGF
MOC065-067-078-091-149-153-203-215-061845-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
756 AM CDT TUE OCT 6 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLOOD WARNING FOR...
  CEDAR COUNTY IN SOUTHWEST MISSOURI
  DENT COUNTY IN SOUTH CENTRAL MISSOURI
  DOUGLAS COUNTY IN SOUTHWESTERN MISSOURI
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI
  OZARK COUNTY IN SOUTHWESTERN MISSOURI
  SHANNON COUNTY IN SOUTH CENTRAL MISSOURI
  TEXAS COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 145 PM CDT

* AT 732 AM...SOME LOCAL LAW ENFORCEMENT AND VOLUNTEER WEATHER
  OBSERVERS IN DENT...SHANNON AND TEXAS COUNTIES REPORTED LOCALIZED
  FLOODING FROM SALEM TO GAINESVILLE.  THESE STORMS WERE MOVING
  NORTHEAST AT 25 MPH.

* SCATTERED SHOWERS WILL CONTINUE TO STREAM NORTHWARD OUT OF ARKANSAS.
  THIS ACTIVITY IS FALLING ON AN ALREADY SATURATED GROUND.  RAINFALL
  AMOUNTS SINCE 10 PM MONDAY NIGHT ARE AVERAGING BETWEEN 1 INCH TO AS
  MUCH AS 5 INCHES.  A VOLUNTEER WEATHER OBSERVER IN CABOOL RECEIVED
  5 INCHES OVER THE LAST 20 HOURS.

  PHONE CALLS MADE TO AREA SHERIFF DEPARTMENTS REVEAL THAT MANY LOW
  WATER BRIDGES HAVE WATER OVER THEM...AND WITH ANOTHER ONE QUARTER OF
  AN INCH TO AS MUCH AS ONE HALF OF RAIN THIS MORNING...AND WITH NEW
  DEVELOPMENT POSSIBLE THIS AFTERNOON...LOCALIZED FLOODING WILL
  CONTINUE.

  A WEATHER OBSERVER IN ELDORADO SPRINGS REPORTED CEDAR
  CREEK REMAINS FLOODED ON HIGHWAY 32.

  HIGHWAY EE IN ANN IN EXTREME NORTHEAST DOUGLAS COUNTY REMAINS CLOSED.

THE WEATHER OBSERVER IN CARTHAGE REPORTED 4 INCHES OF RAIN...AND
COMMENTED THAT THIS WAS THE WORST RAIN AND FLOODING EVENT SINCE 1993.

THIS NEW FLOOD WARNING SUPERCEDES THE PREVIOUS FLASH FLOOD WARNINGS FOR
SOUTH CENTRAL MISSOURI AND THE FLOOD WARNING FOR SOUTHWEST MISSOURI AND
SOUTHEAST KANSAS.  A FLASH FLOOD WATCH REMAINS IN EFFECT FOR COUNTIES
EAST OF A LINE FROM TUSCUMBIA TO BUFFALO TO GAINESVILLE.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS.  FpIND ALTERNATE ROUTES.

GORDON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 6, 3:00 AM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Oct 6, 3:00 AM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 AM CDT TUE OCT 6 1998

LATEST SFC ANALYSIS INDCS CDFNT RUNNING ROUGHLY ALONG A KVIH-KHRO
LINE.  SEVERAL WK LOW PRES WVS HAVE BEEN MOVG ALONG THE FNT TO
ENHANCE LIGHT TO MODERATE RAINFALL OVR MUCH OF THE CWA SINCE LAST
EVENING. LATEST 88D DATA HAS SHOWN A SLOW DECREASE IN AREAL
COVERAGE ACRS SERN KS AND EXTREME SWRN MO. ALMOST THE ENTIRE CWA
RMNS UNDER FLOOD WARNINGS THIS MRNG.

MODELS ARE ALL INDCG THAT MAIN UPR LOW...CURRENTLY OVR NERN SD...WL
SLOWLY LIFT NEWD OVR THE NXT 48 HRS. ETA MODEL ATTEMPTS TO MOVE UPR
TROF AXIS ACRS FA QUICKER THAN NGM. ETA ALSO INDCS MORE OF A NEG TILT
TO TROF AND PUSHING PRECIP/MOISTURE FASTER TO THE E. SLOWER NGM SEEMS
MORE REASONABLE ATTM AND WL FOLLOW IT FOR THIS FCST.

MAIN FCST PROBLEMS TODAY WL CONT TO BE FLASH FLOOD POTENTIAL/PRECIP
CHCS AND TEMPS. BASED ON LATEST RADAR AND SATELLITE TRENDS...WOULD
LIKE TO EXTEND FFA THRU TODAY ACRS MAINLY THE ERN HALF OF THE CWA.

TIME SECTIONS FM BOTH THE ETA AND NGM CONT TO INDC BEST UPWARD
VERTICAL MOTION THIS MRNG...WITH A DCRG TREND LATER TODAY. THIS
INDCS THAT MAIN PRECIP AXIS WL CONT TO SLOWLY SHIFT EWD OVR THE NXT
24 HRS.

TEMPS WL BE TRICKY TODAY WITH CDFNT BISECTING THE FA. CURRENTLY...
READINGS IN THE LOW TO MID 50S ACRS WRN CWA...WITH MID 60S COMMON
TO THE EAST OF THE FNT. SOME AREAS JUST EAST OF THE FNT MAY SEE
THEIR HIGHS REACHED EARLY TODAY. WL USE A BLEND OF NGM/AVN MOS FOR
TEMPS ALL PDS.

FOR TNGT...IF SKIES CLEAR OUT AND WNDS DIE DOWN...WL LIKELY SEE AREAS
OF FOG DVLP. WOULD LIKE TO MENT SOME FOG IN THE ZNS TNGT...ESP IN THE
WESTERN GROUP (SGF/JLN).

THANKS TO STL AND LIT FOR COORDINATION.

RECOMMENDATIONS (FOR COORDINATION PURPOSES ONLY)

AIZ/VIH/UNO...
...FLASH FLOOD WATCH TODAY...
TODAY...OCCASIONAL SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY
RAIN...DIMINISHING LATE THIS AFTERNOON. EARLY HIGH IN THE UPPER
60S...WITH TEMPERATURES FALLING THIS AFTERNOON. SOUTH WIND AROUND 10
MPH...SHIFTING TO NORTHWEST.

SE KS/JLN/SGF...
TODAY...SCATTERED SHOWERS AND POSSIBLY A THUNDERSTORM THIS MORNING...
OTHERWISE MOSTLY CLOUDY. HIGH FROM 55 TO 60. NORTHWEST WIND 10 TO 15
MPH.

CCF
SGF EB 056/045 061/042 064 0951-
JLN EB 057/043 062/044 065 094--

RICKARD/GORDON/TAGGART

In the hours before

Special weather statement, Oct 6, 5:02 AM CDT, 2 hours 54 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061300-

SPECIAL WEATHER STATEMENT...RESENT FFS AS SPS...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
435 AM CDT MON OCT 5 1998

...FLASH FLOOD WARNINGS CONTINUED IN EFFECT TIL 8 AM FOR AREAS EAST
OF A TUSCUMBIA TO BUFFALO TO GAINESVILLE LINE...
...FLOOD WARNINGS CONTINUED IN EFFECT TIL 8 AM FOR AREAS WEST OF A
TUSCUMBIA TO BUFFALO TO GAINESVILLE LINE...
...FLASH FLOOD WATCH IN EFFECT TODAY FOR SOUTH CENTRAL MISSOURI...

AT 425 AM...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
LOCALLY HEAVY RAIN AND EMBEDDED THUNDERSTORMS ACROSS SOUTH CENTRAL
MISSOURI.  THE HEAVIEST ACTIVITY WAS ALONG A MONTAUK STATE PARK TO
CABOOL TO GAINESVILLE LINE.  RAINFALL AMOUNTS OF ONE HALF TO AS MUCH
AS ONE INCH FELL BETWEEN 230 AND 430 AM FROM SALEM TO MOUNTAIN GROVE
TO GAINESVILLE.

SHANNON COUNTY SHERIFF DEPARTMENTS REPORTS THAT THE BUCK HOLLOW
CAMPGROUND NEAR AKERS AND ALONG THE CURRENT RIVER IS BEGINNING TO
FLOOD.  THE RIVER HAS RISEN TO 6 FEET AND IS STILL RISING.  IF YOU
LIVE ALONG THE CURRENT RIVER IN NORTHWEST SHANNON COUNTY...MOVE TO
HIGHER GROUND IMMEDIATELY.

DOUGLAS COUNTY SHERIFF REPORTS THAT HIGHWAY EE IN EXTREME NORTHEAST
DOUGLAS COUNTY NEAR ANN IS FLOODED.

TEXAS COUNTY HIGHWAY DEPARTMENT IS WATCHING A LOW WATER BRIDGE
CROSSING IN THE CITY OF HOUSTON ON 63 HIGHWAY THAT IS BANKFULL THAT
MANY SOON FLOOD.

DESPITE THE LACK OF GROUND TRUTH REPORTS...RAINFALL HAS EXCEEDED
GROUND SATURATION LEVELS...THEREFORE MANY SECONDARY ROADS ARE
PROBABLY FLOODED.

LAW ENFORCEMENT AGENCIES INDICATED THAT FLOODING CONTINUED IN AREAS
THAT RECEIVED HEAVY RAINFALL LATE SUNDAY NIGHT THROUGH MONDAY.
ALSO...LARGER RIVERS IN THE REGION HAD RISEN OUT OF THEIR BANKS AND
FLOOD PRONE AREAS ADJACENT TO THESE RIVERS HAD FLOODED AS WELL.
FLOOD
WARNINGS WERE IN EFFECT UNTIL 800 AM FOR C0UNTIES ALONG AND WEST OF
A
TUSCUMBIA TO BUFFALO TO GAINESVILLE LdINE.

BE ESPECIALLY CAREFUL WHEN TRAVELING AT NIGHT.  IT IS OFTEN
DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS.DO NOT ATTEMPT TO
TRAVEL
ACROSS FLOODED ROADS.

GORDON
Special weather statement, Oct 6, 7:01 AM CDT, 55 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
630 AM CDT MON OCT 5 1998

...FLASH FLOOD WARNINGS CONTINUED IN EFFECT TIL 8 AM FOR AREAS EAST
OF A TUSCUMBIA TO BUFFALO TO GAINESVILLE LINE...
...FLOOD WARNINGS CONTINUED IN EFFECT TIL 8 AM FOR AREAS WEST OF A
TUSCUMBIA TO BUFFALO TO GAINESVILLE LINE...
...FLASH FLOOD WATCH IN EFFECT TODAY FOR SOUTH CENTRAL MISSOURI...

AT 625 AM...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
LIGHT TO MODERATE RAINFALL ACROSS SOUTH CENTRAL MISSOURI.  THE
HEAVIEST ACTIVITY WAS ALONG A MONTAUK STATE PARK TO CABOOL TO
GAINESVILLE LINE.  RAINFALL AMOUNTS OF ONE THIRD TO THREE QUARTERS
OF
AN INCH FELL BETWEEN 4 AND 6 AM FROM SALEM TO MOUNTAIN GROVE TO
TECUMSEH.

SHANNON COUNTY SHERIFF DEPARTMENTS REPORTS THAT THE BUCK HOLLOW
CAMPGROUND ON THE JACKS FORK RIVER HAS FLOODED.  THE RIVER HAS RISEN
TO JUST OVER 7 FEET AND IS STILL RISING.  IF YOU LIVE ALONG THE
CURRENT RIVER OR JACKS FORK RIVER IN SHANNON...DENT OR TEXAS
COUNTIES...BE PREPARED TO MOVE TO HIGHER GROUND.

DOUGLAS COUNTY SHERIFF REPORTS THAT HIGHWAY EE IN EXTREME NORTHEAST
DOUGLAS COUNTY NEAR ANN IS FLOODED.

HICKORY COUNTY SHERIFF REPORTS THAT THE BRIDGE ON COUNTY ROAD 11
NORTH OF HUMANSVILLE HAS BEEN WASHED OUT.

DESPITE THE LACK OF GROUND TRUTH REPORTS...RAINFALL HAS EXCEEDED
GROUND SATURATION LEVELS...THEREFORE MANY SECONDARY ROADS ARE
PROBABLY FLOODED OVER SOUTH CENTRAL MISSOURI.

THE RAIN HAS EITHER ENDED OR IS VERY LIGHT WEST OF HIGHWAY 65.
RUNOFF IS RAPIDLY WINDING DOWN ACROSS ALL OF SOUTHWEST MISSOURI AND
SOUTHEAST KANSAS. AT THIS MOMENT...OUR INTENTION IS TO LET THE FLOOD
WARNINGS WEST OF A TUSCUMBIA TO BUFFALO TO GAINESVILLE LINE EXPIRE
ON
SCHEDULE AT 8 AM.

DO NOT CROSS FLOODED ROADWAYS OR ROADS WITH BARRICADES.   FIND AN
ALTERNATE ROUTE FOR YOU AND YOUR LOVED ONES.
GORDON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 9:50 PM CDTFlash Flood WarningSGFBarton, Cedar, Dade, Jasper, Polk6 hr
Oct 5, 9:50 PM CDTFlash Flood WarningSGFBenton, Camden, Hickory, Morgan, St. Clair6 hr
Oct 5, 9:50 PM CDTFlash Flood WarningSGFMiller6 hr
Oct 5, 9:50 PM CDTFlash Flood WarningSGFVernon6 hr
Oct 5, 9:50 PM CDTFlash Flood WarningSGFNewton6 hr
Oct 5, 9:50 PM CDTFlash Flood WarningSGFDallas6 hr
Oct 6, 2:03 AM CDTFlash Flood WarningSGFDent, Howell, Oregon, Shannon, Texas6 hr
Oct 6, 2:03 AM CDTFlash Flood WarningSGFDouglas, Laclede, Webster, Wright6 hr
Oct 6, 2:03 AM CDTFlash Flood WarningSGFVernon6 hr
Oct 6, 2:03 AM CDTFlash Flood WarningSGFJasper, Newton6 hr
Oct 6, 2:03 AM CDTFlash Flood WarningSGFBenton, Camden, Miller, Morgan6 hr
Oct 6, 2:03 AM CDTFlash Flood WarningSGFDallas, Hickory, Polk, St. Clair6 hr
Oct 6, 2:03 AM CDTFlash Flood WarningSGFChristian, Ozark, Stone, Taney6 hr
Oct 6, 2:03 AM CDTFlash Flood WarningSGFBarton, Cedar, Dade, Greene, Lawrence6 hr
Oct 6, 2:03 AM CDTFlash Flood WarningSGFMaries, Pulaski6 hr
Oct 6, 2:03 AM CDTFlash Flood WarningSGFBarry, McDonald6 hr
Oct 6, 7:56 AM CDTFlash Flood WarningSGFCedar6 hr
Oct 6, 7:56 AM CDTFlash Flood WarningSGFOzark6 hr
Oct 6, 7:56 AM CDTFlash Flood WarningSGFOregon6 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.